ahh

  1. the smell of c-diff in the morning
    •  
  2. 58 Comments

  3. by   Stargazer
    Hee! and EEEWWWW!!!
  4. by   bassbird
    you guys are scaring me!

    i have so much to look forward to..... i haven't had the privilege of smelling gi bleed yet either.

    -roberta
  5. by   ERNurse752
    How about someone with a GI bleed (coming out both ends), who also hasn't taken a shower in months, doesn't wear socks with their shoes, it's the middle of a humid summer, and they're reeking of alcohol?
    Mmmmmmm...hehe
  6. by   massEDgirl
    You win the prize ERNurse!!!......wish I could come up with something better than that.
  7. by   kids
    Trach open to mist with pseudomonas colonazation...and C-diff stool from a rectal-vaginal fistula...

    definately private room material!
  8. by   misti_z
    Oh yeah, that is gross!
  9. by   mario_ragucci
    Now I got's to know what C-diff is. All the other stuff i can sample by olfactory imagination with the exception of c-diff.

    What is C-diff ?
  10. by   hapeewendy
    GI Bleed and C-diff on the same team -within
    3 doors from eachother! plus total care 40 something woman who needs a foley, on her period
    with a yeast infection!

    *CRYING*


    dont get me wrong, I love my job, I just love some parts more than others
  11. by   micro
    Hey Mario,
    C-difficile (in my I have shut my brain off for the night) explanation.......boy do they got it....the odorous whiff and appearance of a c-dif stool.
    a bug.....treated with flagyl generally.........often is acquired in chronically ill, decreased mobility patients that are on lots of medications and lots of antibiotics together or concurrently..........
    c-dif.....you know it when you see it.....boy do you know it!!!!!!!!!


    now here is my gross imagery.......gross=large
    bad decubiti ulcer that even larger after surgical debridement.......and you have to pack with wet iodofoam gauze into all the tunneling with your sterile q-tips even before the wet to dry packing that your whole hand can fit into(and my hands aren't dainty.........
    now that is gross..........and I am talking the tactile sensation+visual+olfactory sensations.........can anyone relate.........

    Mario, and all other students into this wonderful world of nursing.........strong cast iron stomachs required............


    k' now would you like cheeze with that.....hehehehehe

    micro being bad.........

    great thread
  12. by   Squirrel
    Mario:

    Last semester I did a research paper on the use of probiotics and prebiotics in the treatment of C-diff infection and ulcerative colitis. Here is a section of that paper. Sentences are referenced, and if you want to know the sources that I referenced let me know and I will provide them.
    Here goes:

    Clostridium difficile infection, the most common nosocomial infection in the United States, usually occurs secondary to antibiotic therapy. Antibiotic therapy alters the colonic microecology leading to the loss of the protective microbial flora which are susceptible to the antibiotic, and enables pathogens to proliferate (8). Clostridium difficile is a gram-positive, sporulating anaerobic bacillus that typically does not colonize in the gut but does so only in approximately 5% of healthy adults (9), and it can colonize in the gut of hospitalized patients leading to the production of harmful toxins causing colitis and diarrhea. Approximately 21% of hospitalized patients will become colonized with Clostridium difficile and one third of them will become symptomatic (8).
    Hospitalized patients are more susceptible to exposure to Clostridium difficile because the spores of this bacteria have been found on toilets, metal bedpans, and floors of hospitals, and these spores can exist on environmental surfaces for months (10). Patients can also become infected from the hands of healthcare workers, and poor handwashing technique can contribute to infection. Once a patient is infected, the bacteria do not invade the gut mucosa but produce harmful toxins which can lead to symptoms. The disease can progress to the formation of an overlying coating of fibrin, leukocytes, and necrotic colonic cells on the gut causing the formation of a pseudomembrane, hence the name pseudomembranous colitis (10). The development of pseudomembranous colitis can lead to hemorrhage, tonic megacolon, hypovolemia, bowel perforation, and death (10).
    The patients most at risk include ones with severe underlying disease due to immune system compromise, ones encountering gastrointestinal procedures and manipulation that affect gut motility, ones receiving chemotherapy due to the agents causing microbial imbalance, and the use of enemas and gastrointestinal stimulants that alter gut chemistry (10).

    Conventional treatment for Clostridium difficile pseudomembranous colitis

    Supportive therapy consisting of discontinuation of antibiotics and use of fluid and electrolyte replacement should be first attempted, and antiperistalic drugs should be avoided to prevent the pooling of toxins in the colon (9). This may be enough to treat a mild case, but antimicrobial therapy may be needed in severe cases to treat the infection. Metronidazole and vancomycin are the most common medications used in the United States because they inhibit the growth and toxin production of Clostridium difficile. The patients are usually given a 7-10 day course orally (9). Metronidazole is the preferred first drug of choice because it reduces the risk of the spread of vancomycin-resistant enterococci (VRE), it is less expensive, and it is as effective as vancomycin (9). Vancomycin is given if the patient does not respond to metronidazole. The patient will be in a private room on isolation precautions to prevent the infection from spreading to other patients.
    With the treatment of antimicrobials for this condition, the normal colonic flora can be further disrupted and spore formation can be promoted leading to a relapse of symptoms that can occur in approximately 20% of patients (8). The colonic flora may not return to normal for several months after antibiotic therapy, so the avoidance of antibiotics as much as possible will accelerate the return of the protective normal colonic flora (9). Relapses usually begin with diarrhea 2 weeks to 2 months after successful antimicrobial therapy, and relapses are less likely to occur if the patient was treated with supportive therapy (9).
  13. by   canoehead
    I be interested in a copy of that paper if you are willing. You can email me at canoehead

    Thanks
  14. by   thisnurse
    thing about c-diff is that you know it when you smell it. patients with cdiff have stools that all smell the same. it is one horrible smell.
    and it stays in your nostrils for hours. sometimes id like to run water up my nose just to flush it out....lol

    the WORST smell is gangerene. had a paraplegic patient with bilateral lower extremity gangerene. his right leg was so rotted i was afraid to lift it because i thought it would fall off in my hands.
    upon arrival to er, they had to remove maggots from it.
    this guy decided he was going to kill himself with gangerene.
    he changed his mind when the neighbors in his apartment complex complained about the smell.

    a mask in his room was a necessity. even still the stench was gagging. one of the assistants threw up.
    the entire floor had to be sprayed for smell.

    smells are one of the percs of the job...lol

close